Alabama, 2021Flash Flooding and Damaging Winds in Alabama, October 6 to 7, 2021
October 6 to 7, 2021 · NWS HUN · 14 events in 4 counties and zones
Showers and thunderstorms erupted across the Tennessee Valley on October 6th, repeatedly moving across Marshall County, which caused widespread flash flooding. Numerous roadways were washed out across Arab, and sadly, 2 fatalities occurred during this flood event (one of which was a child swept away in a vehicle).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms erupted across the Tennessee Valley on October 6th, repeatedly moving across Marshall County, which caused widespread flash flooding. Numerous roadways were washed out across Arab, and sadly, 2 fatalities occurred during this flood event (one of which was a child swept away in a vehicle).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 6, 2:16 PM CST, 41 minutes earlier.
Area forecast discussion, Oct 6, 2:16 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
316 PM CDT Wed Oct 6 2021
.NEAR TERM...(Tonight)
Issued at 316 PM CDT Wed Oct 6 2021
The threat for flash flooding and strong to severe storms will
continue into the evening hours, as a stacked low pressure system
continues shifting north northwest, keeping a moist airmass over
southern middle Tennessee and north central and northeast AL. Breaks
in cloud cover have aided in destabilization early this afternoon,
with current MLCAPE values between 1500-2000 J/kg. This, combined
with increasing bulk shear between 30-35kts could result in a few
strong to severe storms later this afternoon and evening. Damaging
winds and a few tornadoes will be the primary hazards, but quarter-
sized hail will also be possible. Believe the severe threat will
gradually taper off shortly after sunset with the loss of daytime
heating, and flash flooding will become the primary concern over NE
AL. This will become especially hazardous overnight as flooding on
roadways and low lying areas will become more difficult to see.
With drier air wrapping around the southeast side of the low, believe
northwest AL will dry out overnight and the majority of showers and
storms will be confined to areas east of I-65. If clearing occurs
over northwest AL, some patchy fog could develop during the early
morning hours, but did not feel confident enough to include in the
afternoon update.
.SHORT TERM...(Thursday through Friday)
Issued at 316 PM CDT Wed Oct 6 2021
As the upper low begins to shift northeast toward the Great Lakes
region, drier air will continue to filter into the area from the
southwest. This should keep shower and storm activity confined to
areas east of I-65. Coverage remains a bit more uncertain tomorrow,
as guidance has trended a little more aggressive with the drier air
intrusion. That being said, any rainfall over northeast AL could fall
as runoff depending on the rainfall amounts received later today and
tonight. For now, additional QPF not expected to exceed 0.5" on
Thursday. High temps will climb into the upper 70s to perhaps lower
80s Thursday afternoon, then into the lower 80s on Friday. Did
maintain a mention of isolated thunderstorms Friday afternoon along
the AL/GA state line, but believe the area will largely stay dry.
Overnight lows will be in the lower 60s, and some patchy fog
development will be possible during the early morning hours.
.LONG TERM...(Friday night through Tuesday)
Issued at 316 PM CDT Wed Oct 6 2021
A beautiful but warm fall weekend is on tap for the Tennessee Valley,
as northwest flow settles in aloft and an upper ridge begins
building east over the ArkLaTex region. This will keep dry and warm
conditions in place over the weekend, with highs in the low to mid
80s. Overnight lows will be in the low to mid 60s through the
extended period. A pacific front will dive over the central and
southern Plains early next week, but confidence is decreasing on that
front making it into the Tennessee Valley before being held up by a
building ridge over the central Gulf. For that reason, only mentioned
slight chance PoPs Tuesday and even that might be overdone. High
temps will remain slightly above seasonal norms through the extended
forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM CDT Wed Oct 6 2021
Showers and thunderstorms will continue to impact the KHSV TAF site
through the evening hours, as multiple rounds of heavy rain are
expected. Coverage should remain more isolated at KMSL, but brief
periods of SHRA/TSRA are possible. Reductions to MVFR/IFR cigs/vsbys
will be possible within these storms, and reductions to LIFR cigs and
could occur if low stratus occurs overnight. If clearing occurs over
NW AL overnight, some fog formation will be possible. Confidence was
not high enough to include fog in this TAF issuance.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 1 AM CDT Thursday for ALZ001>010-016.
TN...Flash Flood Watch until 1 AM CDT Thursday for TNZ076-096-097.
&&
NEAR TERM...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 6, 1:57 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Huntsville AL
257 PM CDT Wed Oct 6 2021
ALZ001>010-016-TNZ076-096-097-071100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
257 PM CDT Wed Oct 6 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Heavy rain and thunderstorms remain possible well into the evening
hours, as an upper disturbance remains in place west of the area. A
few of these storms may be strong to severe, with the potential for
damaging wind gusts, small hail and brief tornadoes, mainly for
locations along and east of the Interstate 65 corridor. The threat
for localized flash flooding also remains in place and a Flash Flood
Watch remains in effect through 1 AM CDT tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Lingering thunderstorms remain possible for areas along and east of
Interstate 65 Thursday before the thunderstorm threat diminishes
Thursday evening.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
possible late this afternoon and this evening.
In the hours before
Special weather statement, Oct 6, 1:11 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
211 PM CDT Wed Oct 6 2021
ALZ016-062000-
Cullman AL-
211 PM CDT Wed Oct 6 2021
...A strong thunderstorm will impact portions of western Cullman
County through 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 13 miles southeast of Arley, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cullman, Hanceville, Good Hope, Dodge City, Baldwin, Vinemont,
Baileyton, West Point, Colony and Phelan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3389 8694 3398 8709 3430 8704 3425 8660
TIME...MOT...LOC 1911Z 208DEG 27KT 3401 8699
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
30Thunderstorm Wind, Morgan
- When
- October 6, 2:57 PM CST
- Where
- Morgan County, 1.65 mi WNW of Ryan Xrds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 34.341, -86.625
A few trees were knocked down near Eva. Time estimated by radar.
Thunderstorm Wind, Jackson
- When
- October 6, 3:52 PM CST
- Where
- Jackson County, 3.62 mi NW of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.885, -86.298
Trees were knocked down on CR 3 on Putnam Mountain near Princeton. Time estimated by radar.
Flash Flood, Madison
- When
- October 6, 4:14 PM CST to 9:25 PM CST
- Where
- Madison County, 1.33 mi ESE of Owens Xrds to 1.86 mi NW of Bugge Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -86.450
Flash Flooding was reported in the Owens Cross Roads community.
Flash Flood, Madison
- When
- October 6, 5:30 PM CST to 11:00 PM CST
- Where
- Madison County, 1.14 mi W of Gurley to 1.06 mi SSE of Moontown
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.700, -86.400
Flooding reported along Little Cove Road.
Flash Flood, Madison
- When
- October 6, 6:10 PM CST to October 7, 12:00 AM CST
- Where
- Madison County, 1.79 mi SW of Berkley to 0.24 mi NNE of Owens Xrds
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.610, -86.450
Creek over the road at Cave Spring Road and Highway 431.
Flash Flood, Madison
- When
- October 6, 6:35 PM CST to October 7, 12:00 AM CST
- Where
- Madison County, 1.49 mi NNE of Bugge Chapel to 1.8 mi NNE of Bugge Chapel
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.570, -86.440
Flooding in the Bristol Creek Subdivision in Owens Cross Roads.
Flash Flood, Marshall
- When
- October 6, 7:33 PM CST to October 7, 1:00 AM CST
- Where
- Marshall County, 1.33 mi ENE of Arab to 1.66 mi ENE of Arab
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.330, -86.480
Road washed out at 8th Avenue and Arab-Thompson Road NE.
Flash Flood, Marshall
- When
- October 6, 7:41 PM CST to October 7, 2:00 AM CST
- Where
- Marshall County, 1.14 mi E of Eddy to 1.79 mi ENE of North Arab
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -86.500
Two feet of water over Eddy Scant Road.
Flash Flood, Marshall
- When
- October 6, 7:42 PM CST to October 7, 2:00 AM CST
- Where
- Marshall County, 0.69 mi N of Arab to 2.1 mi SW of North Arab
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.330, -86.500
Multiple reports of numerous roadways flooded across the city of Arab.
Flash Flood, Marshall
- When
- October 6, 8:00 PM CST to October 7, 2:00 AM CST
- Where
- Marshall County, 1.2 mi E of North Arab to 1.29 mi E of North Arab
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.350, -86.499
Flash flood fatality occurred on Haynes Road in Arab. Vehicle swept away with child inside. 2 other occupants were able to escape.
Flash Flood, Marshall
- When
- October 6, 8:00 PM CST to October 7, 2:00 AM CST
- Where
- Marshall County, 1.32 mi WNW of Grassy to 1.05 mi WNW of Grassy
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.355, -86.472
Flash flood fatality occurred on Friendship Road. A woman's vehicle was swept away in the flood waters and her body was found the next morning.
Flash Flood, Madison
- When
- October 6, 8:46 PM CST to October 7, 4:00 AM CST
- Where
- Madison County, 0.57 mi W of Bugge Chapel to 0.29 mi W of Bugge Chapel
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.550, -86.460
Hobbs Island under 4 feet of water near Vann Road.
Flash Flood, Madison
- When
- October 6, 9:32 PM CST to October 7, 4:00 AM CST
- Where
- Madison County, 1.33 mi ESE of Owens Xrds to 1.54 mi N of Bugge Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -86.450
Water flooded into a restaurant. Several cars in the area are flooded too.
Flash Flood, Madison
- When
- October 7, 7:28 AM CST to 1:00 PM CST
- Where
- Madison County, 1.33 mi ESE of Owens Xrds to 0.6 mi ENE of Bugge Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -86.450
Flash flooding overnight on October 6th caused enough damage to a culvert to make it unstable. This partially collapsed the road on the 3400 block of Old Highway 431 in the Owens Cross Roads area. This road was closed this morning for public safety.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, October 6, 20211 death · 1 injured · $82,000 · EF1 · 26 events
- Flash Flooding and Damaging Wind in Georgia, October 6, 20211 injured · $86,000 · 19 events
- Flash Flooding and Damaging Winds in Kentucky, October 6 to 7, 202152 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 6 to 7, 20213 events
- Flood in Virginia, October 6, 20211 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, October 6, 20211 event
- Flash Flood in Tennessee, October 6, 20211 event
- Flood in Arkansas, October 6 to 13, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989275, 989276, 989340, 989341, 989342, 989343, 989344, 989345, 989348, 989399, 989400, 989349, 989351, 989352.